Vestibulotoxicity in a patient without renal failure after inhaled tobramycin.

Journal Article (Journal Article)

Aminoglycoside antibiotics have a long history of use in the control of gram-negative bacterial infections, but their systemic use has been complicated by known ototoxicity and nephrotoxicity. Because of the utility of these medications in patients with frequent pulmonary infections, there has been a move towards the use of inhaled agents, in particular tobramycin, due to a lower rate of systemic complications. Inhaled tobramycin is generally consider to be safe from otologic complications, with only two previous reports of ototoxicity, both in patients who had underlying chronic renal disease. Here we present the first case of a patient developing isolated vestibular toxicity, without associated hearing loss or evidence of renal insufficiency, in a patient receiving inhaled tobramycin. This is an extremely rare complication of an inhaled aminoglycoside and underscores the importance of careful monitoring despite perceived safety.

Full Text

Duke Authors

Cited Authors

  • Kaufman, AC; Eliades, SJ

Published Date

  • May 2019

Published In

Volume / Issue

  • 40 / 3

Start / End Page

  • 456 - 458

PubMed ID

  • 30910434

Electronic International Standard Serial Number (EISSN)

  • 1532-818X

Digital Object Identifier (DOI)

  • 10.1016/j.amjoto.2019.03.012

Language

  • eng

Conference Location

  • United States